MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-1.5-4-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during the treatment of an unruptured aneurysm in the left ophthalmic artery using an axium coil, the device could not be detached during the push process.The aneurysm had an amorphous morphology with a maximum diameter of 4.5 mm and a neck diameter of 3.3 mm.The procedure involved a sheath, microcatheter, and guidewire, all prepared as indicated in the instructions for use.The physician attempted to detach the coil with the instant detacher once, and then manually via hypotube five times, but the coil remained non-detached.The microcatheter and instant detacher were discarded after use, and the product was replaced by another manufacturer's product.The patient's blood flow was normal, and vessel tortuosity was moderate.The patient outcome was reported as alive with no injury.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received that the actions/interventions taken to resolve the failure to detach were repeatedly using the backup detachment, found that it could not be detached.The cause of the failure to detach was not determined.Prior to coil non-detachment, there were no issues encountered.There was no pushwire damage observed after removal from the patient.
 
Additional Manufacturer Narrative
H3: the axium device was returned.The actuator interface was found loose within the coupler tube, indicative of detachment using an instant detacher.The break indicator was found unbroken.No evidence of manual detachment attempts was found at this location.The axium pusher was found kinked at ~ 80.5cm and bent at ~160.0cm from the proximal end.The distal ~3.0cm of the pusher was found bent/curled into a helix shape.The coin was found partially retracted out of the lumen stop.The release wire/coin was found damaged.The implant coil was still attached to the pusher and found damaged.The implant became detached during analysis due to light handling.The lumen stop was found damaged (ovalized).The loose actuator interface was pulled, and the coin/release wire did not freely move as it was found stuck.The inner diameter of the lumen stop could not be measured due to the damages.The coin was measured to be ~0.077mm @ 0.063mm, ~0.89mm @ 0.127mm, and ~0.090mm @ 0.275mm, which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm; 0.075mm ¿ 0.105mm @ 0.127mm; and 0.086mm ¿ 0.108 @ 0.275mm).Based on the customer report and device analysis, the customer report of "non-detachment" was confirmed as the implant was returned still attached to the pusher.The lumen stop and coin/release wire were found damaged, indicative that the coin was jammed within the inner diameter of the lumen stop, likely leading to the reported non-detachment.The cause of the coin stuck within lumen stop could not be determined.The distal pusher was found curled into a helix shape, indicative the release wire retracting while stuck within the pusher, causing the pusher to bend into itself.In addition, the release wire did not move smoothly within the pusher, potentially contributing towards difficulty detaching the implant.Customer reported multiple manual detachment attempts, however, the pusher was unbroken.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX  22210
Manufacturer (Section G)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX   22210
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21066166
Report Number9617601-2025-00014
Device Sequence Number16998536
Product Code KRD
UDI-Device Identifier00847536037243
UDI-Public00847536037243
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/25/2026
Device Model NumberQC-1.5-4-HELIX
Device Catalogue NumberQC-1.5-4-HELIX
Device Lot Number226234961
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2024
Supplement Date Received by Manufacturer01/10/2025
02/13/2025
Initial Report FDA Received Date01/03/2025
Supplement Report FDA Received Date01/31/2025
03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient SexMale